Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 29, NWS Honolulu, HI

November 21, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 21, 2017, 3:04 AM HST for Hawaii County, Hawaii. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 21, 2017, 3:04 AM HST (13:04 UTC)
Expired
Nov 21, 2017, 10:05 AM HST
In force
7 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WWHW70 PHFO 211304
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
304 AM HST Tue Nov 21 2017

HIZ028-212200-
/O.CAN.PHFO.HW.W.0011.000000T0000Z-171121T1600Z/
/O.NEW.PHFO.WI.Y.0029.171121T1304Z-171121T2200Z/
Big Island Summits-
304 AM HST Tue Nov 21 2017

...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until noon HST today. The High Wind
Warning has been cancelled.

* WINDS...West 35 to 55 mph with gusts to 65 mph.

* TIMING...Through this morning.

* LOCATIONS...For the summits of Mauna Kea and Mauna Loa above 
  10000 ft of elevation.

* IMPACTS...These winds will make driving to the summits
  dangerous. The road may be closed to the public. Hiking and
  camping near the summits may also be dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
If possible, avoid travel to the summits until the winds subside.
If you must visit the area, be careful opening and closing doors
since the winds can slam doors open or closed forcefully enough to
cause damage or injuries. 

&&

$$

Houston
1 follow-up statement
756 
WWHW70 PHFO 212005
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1005 AM HST Tue Nov 21 2017

HIZ028-212115-
/O.CAN.PHFO.WI.Y.0029.000000T0000Z-171121T2200Z/
Big Island Summits-
1005 AM HST Tue Nov 21 2017

...The Wind Advisory is cancelled..

Winds have subsided below the advisory threshold.

$$
Donaldson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 20, 8:28 PM HST, 6 hours 36 minutes earlier.

Area forecast discussion, Nov 20, 8:28 PM HST, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
828 PM HST Mon Nov 20 2017

.SYNOPSIS...
A surface low far northeast of the islands will continue to move
away from the region, while an upper level trough will remain
over the area through this weekend. Low clouds and showers will
remain focused along north facing slopes and coasts tonight. A
strong new surface high will build far northwest of the area on
Wednesday, then move southeast into early next week. Gusty trade
winds are expected Thanksgiving and Friday, before easing slightly
this weekend. Expect windward trade showers, occasionally
spreading leeward.

&&

.DISCUSSION...
The pressure gradient between a surface high far northwest of the
islands and a surface low far northeast of the region is
producing light to locally moderate northerly winds. This low-
level flow continues to advect cool and relatively dry air into
the islands. Aloft, loops of water-vapor satellite imagery
indicate middle- and upper-tropospheric troughing extends
northeast from the islands. This upper-level troughing is having
little significant affect on atmospheric stability across the
state. A significant low-level temperature inversion of around 5
thousand feet was observed on Kauai, and increased to near 7
thousand feet over the eastern Big Island in the early afternoon
balloon soundings.

The northerly winds continue to transport isolated showers over
north and northeast facing slopes and coasts early this evening
according to loops of satellite imagery and radar reflectivity
data. However, rainfall will continue to be relatively light over
most areas. Note that there is a chance the north winds, and some
slightly higher inversion heights could boost rainfall along
portions of the north and northeast slopes of the Big Island later
tonight and early Tuesday morning.

The trough aloft continues to produce strong west winds over the
summits of Mauna Kea and Mauna Loa on the Big Island of Hawaii. As
a result, a High Wind Warning has been issued for the summits
through early Tuesday morning. The winds are expected to gradually
subside as the trough weakens later tonight and Tuesday. We
expect to issue a Wind Advisory for the summits on Tuesday once
the High Wind Warning is lowered.

Through Wednesday, we anticipate the surface low far northeast of
the area will move northeastward and weaken, while the surface
high moves southeastward and weakens. Winds over the islands will
gradually shift out of the northeast Tuesday. The forecast
guidance shows a low-cloud band moving down from the northwest and
reaching Kauai County by Tuesday afternoon. This feature is
expected to then move over Oahu and Maui County Tuesday night,
before pushing down over the Big Island by Wednesday evening. This
cloud band will bring an increase in low clouds and showers,
especially over windward areas.

Starting Wednesday night, a new strong surface high far northwest
of the islands will start moving southeast. The northeast trade
winds over the islands will strengthen and become breezy. Wind
speeds will likely decrease again starting Saturday, but trade
winds will likely persist through early next week.

&&

.AVIATION...
Cool northerly winds will continue to push bands of clouds and
showers over the islands tonight. The highest coverage for shower
activity will occur over mountain areas and the northern slopes of
all islands. Relatively drier air will lead to higher than normal
cloud bases. VFR conditions prevail with only isolated MVFR in
moderate showers.

No AIRMETs are in effect and none are expected.

&&

.MARINE...
Surf along the north-facing shores of the state remains elevated.
Evening buoy observations show little change during the past
several hours, and heights remain above Wave Watch III guidance.
The effect of the low bias in the guidance is that surf height
will remain above High Surf Advisory (HSA) criteria through
Tuesday morning. The north swell is expected to diminish Tuesday
afternoon.

A Small Craft Advisory (SCA) remains in effect for all Hawaiian
waters except Maalaea Bay and waters south of the Big Island due
to the large north swell causing the combined seas to be above the
10-foot threshold. With wave heights running above guidance, the
SCA has been extended through Tuesday morning.

Winds over the coastal and offshore waters remain generally from
the north due to a low pressure system northeast of the state.
The low is in the process of weakening and moving northeastward
away from the island chain. As this occurs, a high pressure ridge
will slowly build north of the forecast area through the week.
Winds will slowly veer toward a trade wind direction and increase,
reaching SCA levels Wednesday with near gale-force winds possible
in some of the channels by Thursday.

In addition to the increasing trades, a new north-northeasterly
swell is forecast to arrive later this week. The swell is
currently projected to be a few feet larger than the current swell
with a slightly longer period. This will translate to possible
warning level surf for north facing shores, building late
Wednesday and peaking on Thanksgiving Day. The swell direction
will result in some wrap into the east facing shores so warning
level surf is a possibility for these areas as well.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until noon HST Tuesday for north facing shores
of Niihau, Kauai, Oahu, Molokai, Maui, and the Big Island.

High Wind Warning until 6 AM HST Tuesday for the Big Island
Summits.

Small Craft Advisory until noon HST Tuesday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Pailolo
Channel-Alenuihaha Channel-Big Island Windward Waters.

&&

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 7:49 PM HSTHigh Wind WarningHFOHawaii7 hr

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.